Jump to content
CrazyBoards.org

Can any wise ones tell me ....


Recommended Posts

Hi

Some people who may of read my other post of late would know i have been struggling of late with my moods

Turns out through blood tests i have dropped out of the theraputic range for lithium

Lithium since i started on it nearly a year ago has been great to me, but that last two months my moods have slowly dropped to the low point they are now

I have been eating extra to try and bury the depression and gained a little weight ( i was under weight now healthy weight ) but i know Lithium can be very sensitive to anything like weight gain/loss etc etc

My p-doc told me that the lithium levels have probably been on the decline for a little while, possibly adding to the depression thats come on (there are a few environmental factors too atm) and the weight gain while comforting emotionally could of added the levels dropping (not enough med for my height and weight etc etc)

So anyways not questioning my doctor i really trust his calls on these things and the reason behind them he hasnt let me down as yet.

But my question is - my lithium has been increased, and i have been advised to watch my diet so i am not comfort eating to gain weight so the lithium can get back into the range.

How long will it take to reach a more suitable level again??? i know its a guess-ti-mate - but just wondering.

So u know i cant remember exact numbers but say 5-8 is the normal range - i normally need to be in the higher side of that range to feel benefits say 6-7 right now im down to nearly 3, very low 4.

I do have regular blood tests and the one i had before this blood test maybe in end of Jan i think did show a decline but my mood was ok and it was still in range so no alarm bells went off.

thanks

Link to comment
Share on other sites

The therapeutic range is typically given as 0.6 - 1.2 milliequivalents. I'm not familiar with a single digit scale. Perhaps it is something commonly used in your country.

Lithium has a half life of about 24 hours, meaning that you should reach a stable blood level in about 5 to 6 days after making a dosage change up or down. It is typical for doctors to order a blood level check 7+ days after a dosage change.

I have never seen anywhere in the literature or here on CB of eating or minor body weight changes affecting lithium levels. Lithium is a salt and can be eaten with meals without affect. As long as you are not fasting or eating huge and obviously harmful amounts of food, your lithium levels will not be affected.

Water consumption and loss (including perspiration, vomiting, diahrrea) can markedly affect lithium levels. The manufacturer recommends drinking 2 - 3 liters of water per day. This is primarily to help flush lithium from the kidneys. Lithium displaces an equal portion of table salt from the body, which can sometimes cause problems. Eating a salty snack or using a little extra salt on meals can help replace it.

Hope you feel better soon.

a.m.

Link to comment
Share on other sites

thanks a.m.

Yeah i know the scale you are talking about my doc went through that wit me - but my brain kinda resembles scrambled eggs atm which would resulted in my attempt to explain, if i remember correctly am sitting at maybe .3 or .4 (cant remember exact number) and for me i need to be up around .8 ish to start to work - this was figured out when i was hospitalized last year to start lithium. Once again scramble egg brains may mean i have these figures wrong, hope not

Now the weight gain i get now i think too - i have a ED and binge and purge - i only started this behavior again in FEB this year which involves many of the above listed behaviors fasting, eating huge and obviously harmful amounts of food, vomiting, diahrrea etc etc

This is what has lead to weight issues

So im guessing from what my doc said and now what i have read from your post - i am screwing my lithium levels around not so much by the little amount of weight gain but my behavours that lead to that (see above list).

Is this correct??? Kinda makes sense cause the 9 months after i started lithium and really watched my ED behavior, ate healthy and regular i felt fantastic and my Lithium levels were always fine.

Hmmmm wake up call for me i think on how my ED issues might be affect my lithium/ bipolar - yikes - should this of not been common sense to me?? arghhh

*** Iona-Viona kicks herself for not thinkin of this sooner - duh ***

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...